Diagnostic radiology imaging, like CT and MRI scans, are common in the United States. Each year, there are around 80 million CT scans alone in our nation of 327 million people.
Both CT and MRI scans can be ordered with or without contrast. Based on my experience as a former hospital administrator and a long-time Texas medical malpractice attorney, there are some important considerations about CT contrast agents that I think every patient should be aware of.
What is a contrast agent?
A contrast agent is a dye-like substance that’s given to a patient through an intravenous (IV) line or to orally swallow, which will help the radiologist see structures more clearly on an MRI or CT scan. Ordering some studies with contrast improves their diagnostic reliability.
The contrast agents used for MRI scans are different than those used for CT scans.
An MRI with contrast often involves injection of a gadolinium-based contrast agent (GBCA). A CT with contrast typically contains iodine.
MRI contrast agents rarely cause an allergic reaction, but iodine-containing CT contrast agents are another story.
Most patients who receive an iodine contrast medium experience a warming sensation throughout the body. Some patients, though, have a more intense reaction that can range from mild to deadly.
When an iodinated contrast is administered by IV, 5-8% of patients have a reaction. These reactions can be:
• Mild reaction: Short-term warm sensation, nausea, and vomiting.
• Moderate reaction: About 1% of patients experience severe vomiting, swelling, and hives.
• Severe reaction: About 0.1% of patients experience life-threatening anaphylaxis.
One of the most dangerous things that can happen to a patient during a CT scan is an anaphylactic reaction to the iodine in the contrast agent.
In hypersensitive patients, the iodinated contrast medium can cause a plunge in blood pressure (hypotension), a histamine response, and a cascade of deadly events that causes the airway to swell shut. Left untreated, the person won’t be able to breathe or ventilate, and carbon dioxide will quickly accumulate in the bloodstream until it causes pulseless electrical activity (PEA) and cardiac arrest.
Treating iodine anaphylaxis
Once a patient has a bad reaction to an iodine contrast agent, it’s important that the healthcare team recognize it quickly, obtain a medical diagnosis, and institute appropriate treatment. Hospitals and outpatient imaging centers should have properly-trained staff with policies and procedures in place to guide safe care.
In severe cases of anaphylaxis, the standard care requires fast administration of epinephrine and intravenous (IV) fluids to dilute the iodine. If this correct treatment is provided, most patients survive with no problems.
No one expects to die from a CT scan, but that’s exactly what can happen if a facility is unprepared and physicians and staff aren’t paying attention. The standard of care requires healthcare providers to monitor patients for signs of an iodine reaction or anaphylaxis and to take prompt steps if there’s a problem.
Many patients are hypersensitive to iodine contrast agents and don’t even know it. One study reported that almost 35% of patients who experienced iodine anaphylaxis did so after receiving an iodine-containing contrast medium for the very first time.
If you or a loved one has been seriously injured, or suffered a wrongful death, because of medical malpractice involving a CT scan contrast agent, then I encourage you to contact a top-rated experienced medical malpractice lawyer for help in evaluating your potential claim.